Nightly pain and discomfort in the legs is a common symptom of:
- A) Chronic Venous Disease (CVD, the disease that causes varicose veins
- B) Restless Legs Syndrome (RLS)
- C) Both
If you picked C, both, you’re correct. Often, the symptoms of chronic venous disease and RLS can be so similar that patients aren’t sure which one they might have. And in some cases, they may have both conditions.
According to the National Institutes of Health, Restless Legs Syndrome “is a neurological disorder characterized by throbbing, pulling, creeping, or other unpleasant sensations in the legs and an uncontrollable, and sometimes overwhelming, urge to move them.”
The symptoms usually occur or become worse at night. Moving the legs alleviates the pain but often prevents people from sleeping comfortably.
As much as 10% of the U.S. population may be affected by RLS. Women are twice as likely as men to have RLS, and it can occur at any age although the symptoms usually become worse as people get older.
For many years doctors have speculated that Restless Legs Syndrome is related to or even a symptom of venous disease, a condition in which the venous wall and/or valves in the leg veins are not working effectively, causing blood to pool in the veins rather than returning to the heart.
In 1944, Dr. Karl A. Ekbom proposed that CVD may be the cause of RLS, but the issue remained largely unexplored until more recently (Hayes et al, 2008).
A 2007 study by McDonagh, King, and Guptan found that up to 98% of the RLS patients studied also had venous disease. In 2008 Hayes et al found that patients who had both RLS and superficial venous insufficiency and underwent endovenous laser ablation (one of the most common CVD treatments) experienced an average of 80% improvement in RLS symptoms. More specifically, 89% of patients enjoyed a significant decrease in symptoms, 53% felt symptoms largely alleviated, and 31% experienced complete relief.
Dr. Mark Buchfuhrer, an RLS specialist, recommends that patients rule out venous disease before attempting to treat RLS. The medications used to treat RLS can have undesirable short- and long-term side effects such as nausea and dizziness. Long-term use can even lead to “augmentation” for some patients, which is when the drug actually worsens the symptoms.
If you think you may have Restless Legs Syndrome, Dr. Fitzgibbons can help you determine if the actual problem is venous insufficiency or if CVD treatments can help alleviate your RLS symptoms. To schedule a consultation, call 213-785-8333....